The Case:

A 59 y.o m with a history of bipolar on wellbutrin and paxil presents with altered mental status. On exam he is found to be tachycardic, hypertensive, diaphoretic and flushed. He has a fever to 38.1 C. He has clonus on exam as well as hyperreflexia and rigidity in his bilateral lower extremities. He requires intubation for airway protection.

Serotonin Syndrome:

A potentially life threatening condition associated with increased serotonin activity in the CNS.

Diagnosis:

Serotonin syndrome is a clinical diagnosis. Unfortunately, no lab test will diagnose this for us and serum serotonin levels do not correlate with clinical findings. Fortunately, the Hunter toxicity criteria are there to help us.

Hunter Toxicity Criteria:

The patient must have taken a serotonergic agent and have ONE of the following criteria:

a). Spontaneous clonus

b). Inducible clonus + agitation or diaphoresis

c). Ocular clonus + agitation or diaphoresis

d). Tremor + hyperreflexia

Patients will commonly present with anticholinergic like symptoms including confusion, agitation, diaphoresis, flushing, tachycardia, hyperthermia, hypertension, vomiting, tremor. They also will have neuromuscular signs such as rigidity, clonus, tremor, hyperreflexia, ocular clonus, and sometimes a Babinski sign.

This illness can look very similar to neuroleptic malignant syndrome, delirium tremens, and anticholinergic toxicity. Ocular clonus, hyperreflexia, and lower extremity clonus tends to be key findings that are in serotonin syndrome and not in NMS or DT. NMS will tend to have full body rigidity, not just rigidity in the lower extremities and will have no clonus and bradyreflexia. DT should not have rigidity, clonus, or change in reflexes.

Treatment:

The treatment for serotonin syndrome is mainly supportive care. This includes airway support as needed, IV fluids, and benzodiazepines. Benzodiazepines should be used liberally, and consider doubling of the dose until symptoms are improved and vital signs are stabilized. Cyproheptadine is a serotonin antagonist at high doses and can be used if benzodiazepines are not working. Also consider paralysis to help prevent worsening hyperthermia and rhabdomyolysis which tends to develop from the muscle rigidity itself and tremors.

Avoid things that could increase serotonin activity in the CNS. Fentanyl has been shown in multiple studies to be a weak serotonin agonist and can worsen serotonin syndrome. Avoid fentanyl for pain control and sedation. Also, antipyretics will not help fever in this condition as fever here is from increased muscle activity and not from a alteration in hypothalamic set point. Avoid Haldol for sedation as it has anticholinergic activity and can worsen symptoms (also would avoid any medication with anticholinergic side effects). Finally, attempt to avoid physical restraints as fighting against physical restraints could worsen muscle break down, fever, and rhabdomyolysis.

Case Resolution:

The patient was seen by neurology and the case with discussed with toxicology. Serotonin syndrome was thought to be the most likely etiology. Patient initially treated with 2mg of IV versed with no result. Versed had to be continually doubled all the way up to 32mg IV push to control patient’s symptoms. He received 12mg of cyproheptadine. Patient’s vital signs normalized with these treatments and his clonus, tremor, and rigidity resolved. A literature search showed that wellbutrin is well known to interact with SSRI’s and can precipitate serotonin syndrome. The patient was transferred to the ICU for further care on a high dose versed drip.

Faculty Reviewer: Dr. Hackenson

 

(Visited 89 times, 1 visits today)
mm

Beau Stokes, MD

EM4, University of Michigan and St. Joseph Mercy Residency Program

More Posts

2 thoughts

  1. For some reason I just received an email about this comment today rather than on Nov 21st.

    I have never seen ocular clonus in person, and I was also having a hard time finding a video of this online. I found an article that described ocular clonus as a form on “pendular nystagmus.” Text descriptions of ocular clonus describe it as continuous horizontal eye movements without a fast and slow phase like typical nystagmus. I was able to find many videos on pendular nystagmus on youtube however.

    https://www.youtube.com/watch?v=5vPCL7MaSDk

    I’d imagine the eye movements would look something like the above. In reality, any continuous eye movements or nystagmus looking movements in a person with suspected serotonin syndrome should raise a concern for ocular clonus.

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3918599/

Leave a Reply

Your email address will not be published. Required fields are marked *